Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 97, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 21, 1999, 7:56 PM CDT for Benton County, Morrison County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1999, 7:56 PM CDT (00:56 UTC)
- Expired
- Jun 21, 1999, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Benton County, MN, Morrison County, MN
The radar
The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:02 PM CDT | Hail 0.75 | Royalton, MN | |
| Jun 21, 8:20 PM CDT | Hail 1.75 | Royalton, MN | Farmer's entire field of corn flattened, ground white as snow from hail. Strong thunderstorm winds combined with wind driven hail to punch holes in house siding. Roof blown off pole building. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
768 WUUS1 KMSP 220057 RRA SVRMSP MNC009-097-220130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 756 PM CDT MON JUN 21 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN CENTRAL MINNESOTA SOUTHERN MORRISON COUNTY IN CENTRAL MINNESOTA * UNTIL 830 PM CDT * AT 755 PM CDT...DOPPLER RADAR INDICATED A SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS NEAR ROYALTON...OR ABOUT 15 MILES NORTHWEST OF ST. CLOUD. THE STORM WAS MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED BUCKMAN LITTLE ROCK RICE DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:50 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jun 21, 2:50 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 250 PM CDT MON JUN 21 1999 FORECAST CONCERN NEAR TERM...THUNDER CHANCES. MODELS PRETTY MUCH WORTHLESS WITH THUNDERSTORM DEVELOPMENT TARGETED TO MESOSCALE. CONVECTION REDEVELOPING ALONG OLD OUTFLOW FROM EARLIER MCS OVER SOUTHEAST NODAK. THIS CONTINUES TO TRACK EAST ABOUT 30 KTS BUT SHOULD BEGIN TO DROP/DEVELOP A LITTLE MORE SOUTH OF EAST AS IT BECOMES A BIT MORE ORGANIZED...FOLLOWING MIDLEVEL THICKNESS. WILL MENTION SCATTERED THUNDER NORTHWEST CWA THIS EVENING. THEN CHANCE POPS FURTHER EAST AND SOUTH. AFTER COORD WITH DLH...WILL KEEP WESTERN WI DRY FOR NOW. DEPENDING WHAT HAPPENS WITH EVENING CONVECTION...ONLY REAL FORCING IS SOME 850MB THETA-E ADVECTION WHICH DEVELOPS DURING THE NIGHT. THIS REMAINS WEAK...BUT WITH BOUNDARIES AROUND...WHO KNOWS WHAT WILL HAPPEN. MOS TEMPERATURES APPEAR WITHIN RANGE. LATER PERIODS...MORE OF A FOCUSING MECHANISM LATER TUESDAY AS FRONT DRIVES EAST AND UPPER TROF BEGINS TO SWING INTO SOUTHWEST MINNESOTA. WILL CONTINUE CHANCE POPS MOST AREAS...WITH LIKELY POPS TUESDAY NIGHT WITH SURFACE FROPA AND 50H TROF PASSAGE. 12Z AVN HAD FRONT PUSHING WELL INTO WI BY WEDNESDAY EVENING. WILL CARRY CHANCE OF MAINLY MORNING RAIN IN EASTERN MN TUESDAY WITH POPS CONTINUING INTO WI FOR THE DAY. EXTENDED PORTION...00Z 6/21 MRF HAD FRONT ONLY IN CENTRAL MN BY THURSDAY MORNING. FEEL 12Z AVN RUN LOOKS BETTER...AND WILL KEEP THURSDAY DRY WITH FRONT WELL EAST OF AREA. COULD SEE SOMETHING DEVELOP FRIDAY NIGHT(WAA ISENTROPIC LIFT) SO WILL MENTION CHANCE OF RAIN FOR SATURDAY. TEMPERATURES LOOK OK FOR NOW. .MSP...NONE. DWE
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:25 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 30 min |
| Jun 22, 3:49 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey | 56 min |
| Jun 22, 3:55 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Washington | 65 min |
| Jun 22, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 55 min |
| Jun 22, 4:14 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 61 min |
| Jun 22, 4:14 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.